Tennessee, 2012

Hail and Damaging Winds in Tennessee, August 9, 2012

August 9, 2012 · NWS OHX · 10 events in 8 counties and zones

A line of thunderstorms moved across Middle Tennessee during the morning hours, with several reports of wind damage and a few reports of large hail received. Additional isolated thunderstorms developed later in the day during the evening, producing more wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of thunderstorms moved across Middle Tennessee during the morning hours, with several reports of wind damage and a few reports of large hail received. Additional isolated thunderstorms developed later in the day during the evening, producing more wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 9, 6:03 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 9, 6:03 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 AM CDT THU AUG 9 2012

.UPDATE...AVIATION.

&&

.AVIATION...12Z TAFS.
H5 TROF WL DROP SOUTH OVER THE REGION TDAY WITH SCT RW/TRW. BKN CU
WL DEVELOP W/CHANCE OF STRONG TO SVR STORMS AFTN-EARLY EVE AT THE
TERMINALS...MAINLY MVFR COND. TNGT...A LINE OF STORMS POSSIBLE
WITH COLD FRONT. TIMING LOOKS TO BE AROUND 06Z KCKV...09Z KBNA AND
BY 12Z KCSV.

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT THU AUG 9 2012/

DISCUSSION...FRONTAL SYSTEM STILL WELL NORTH OF THE AREA OVER THE
PLAINS. IT SHOULD DROP QUICKLY SWD TDA TO A SRN IN TO ARKLATEX
POSITION BY 7 PM TONIGHT. RAIN CHANCES WILL INCREASE QUICKLY OVER
THE AREA AHEAD OF THE FRONT. FRONT PLOWS INTO THE MIDSTATE LATE
TONIGHT AND IS EXPECTED TO BE AT OR JUST EAST OF CSV BY NOON FRI.
WE EXPECT SCATTERED TO NUMEROUS TSTMS AHEAD OF THE FRONT...SOME
TSTMS COULD BE SEVERE WITH DAMAGING WINDS...MAINLY FROM LATE AFTN
THROUGH MIDNIGHT.

POPS BEGIN TO DIMINISH FRI AFTN AS THE FRONT PULLS FURTHER EAST
AND WILL END IN THE PLATEAU FRI EVE. GENERALLY DRY CONDITIONS AS
THE SFC RIDGE OCCUPIES THE AREA. AFTN HIGH TEMPS FROM 80 TO 85 WITH
LOWS IN THE UPPER 50S TO LOWER 60S. THOUGHT THE AFTN MOS TEMP GUIDANCE
WAS A COUPLE DEGREES TOO LOW FOR THE MIDDLE OF AUG WITH ONLY A FEW
CLOUDS ALOFT.

BOTH THE ECM AND GFS BRING IN A 2ND...WEAKER...FRONT LATE MON NGT
WITH RAIN CHANCES EXPECTED IN THE WEST ON MON AFTN AND OVER THE
AREA FOR MON NGT AND TUE. OF COURSE...THIS IS ONLY 20 PCT POPS.

THE 20 POPS ARE EXTENDED THROUGH THU AS OTHER WEAK WAVES ALOFT
MOVE ACROSS THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 9, 4:30 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 9 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
530 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
SCATTERED STORMS ARE EXPECTED TODAY. A COLD FRONT IS EXPECTED TO
PUSH INTO THE REGION TONIGHT...WITH A LINE OF STORMS POSSIBLE.
SOME STORMS MAY BE SEVERE BOTH TODAY AND TONIGHT...WITH DAMAGING
WINDS...HAIL...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Aug 9, 6:34 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
734 AM CDT THU AUG 9 2012

TNZ007-008-027-091300-
DAVIDSON-ROBERTSON-SUMNER-
734 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER
COUNTIES...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENBRIER...OR 7 MILES SOUTHEAST OF
SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3658 8636 3631 8677 3644 8693 3666 8672
      3666 8659 3664 8657 3666 8652 3666 8646

04

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
August 9, 6:40 AM CST
Where
Robertson County, 0.33 mi WNW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.502, -86.886

Trees and power lines were blown down on Central Avenue.

Hail, Robertson

When
August 9, 6:40 AM CST
Where
Robertson County, 0.33 mi WNW of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.502, -86.886

Dime size hail reported on Central Avenue in Springfield.

Hail, Wilson

When
August 9, 8:26 AM CST
Where
Wilson County, Mt Juliet
Measured
1 in hail
Reported by
Public
Coordinates
36.200, -86.520

Thunderstorm Wind, Sumner

When
August 9, 8:50 AM CST
Where
Sumner County, 1.08 mi ESE of Kansas
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.447, -86.361

Several trees were blown down on Rock Bridge Road at Highway 31E.

Thunderstorm Wind, Trousdale

When
August 9, 9:03 AM CST
Where
Trousdale County, 2.52 mi WSW of Hartsville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.386, -86.212

A tree was blown down across Oldham Road.

Thunderstorm Wind, Coffee

When
August 9, 9:30 AM CST
Where
Coffee County, 2.42 mi NNE of Gnat Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.654, -86.141

The Manchester Times reported a home at 1374 Lakeshore Drive in the Lakewood Park had half of the roof blown off. Numerous trees all along Lakeshore Drive were snapped or uprooted.

Thunderstorm Wind, White

When
August 9, 10:50 AM CST
Where
White County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.930, -85.470

Several trees and power lines were blown down across White County.

Thunderstorm Wind, Humphreys

When
August 9, 8:42 PM CST
Where
Humphreys County, Mc Ewen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.120, -87.630

Two trees were blown down in McEwen.

Hail, Humphreys

When
August 9, 8:42 PM CST
Where
Humphreys County, Mc Ewen
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.120, -87.630

Dime size hail fell in McEwen.

Thunderstorm Wind, Dickson

When
August 9, 8:52 PM CST
Where
Dickson County, 1.32 mi SSE of Tennessee City
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.083, -87.510

Dickson County Emergency Management determined a strong 1/2 mile long microburst struck the southeast side of Tennessee City along Pruitt Road. Two dozen large healthy trees were snapped in an east-northeast direction. A semi-trailer was moved 10 feet. Shingles were blown off a home. Winds were estimated up to 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398347, 398352, 398354, 398356, 398358, 398550, 398360, 398362, 398364, 398368.